Don’t know what to do

by Eileen
(Florida)

Hi there I’ve been on progesterone for about 13 years. I started on the recommended dose of 20mg a day, I was fine then after about 6 months I started to get hot flashes and night sweats I went to my doctor who dealt with biodenticals who ran a zrt lab test and said my progesterone was too high I ignored it and just increased the dose to 200mg a day then the weight started to pile on fast forward I was a size 6 now 12 years on size 12 and using 500mg day everyday for all this time and cannot rid this weight.

I eat a clean organic diet, use paraben free toiletries, I exercise 4 -5 days a week, I take magnesium 500mg of vit d transdermal. I live in Florida have a permanent tan always outside.

Early last January I went to uk to visit family met with a naturopathic doctor who told me I’ve down regulated my estrogen too much and that progesterone is great for menses and perimenopause but in menopause you need both, of course I listened to advice but now I’m wondering why am I having hot flashes still, why am I depressed and overweight? please don’t tell me I need to up my dose I’ve been doing that for 12 years, please help any advice

Comments for Don’t know what to do

Click here to add your own comments

May 13, 2021
Progesterone
by: Anonymous

I have had similar problems. I have been taking anywhere from 200mg of progesterone cream to 600 mg and sometimes even higher. I have done this for 6 years. Unfortunately it only helped some symptoms but not all.

I’ve recently learned about tryptophan and it has helped me tremendously. Wray even wrote a page on it here on this site. I was having heart palpitations, weakness and what I would describe as hot flashes (even though I’m only 34) and tryptophan has helped with almost all of these problems. I’m not saying it’s a cure all, I’m just throwing it out there in hopes it might help too.

I’ve realized after all these years that my issues are derived from stress/nutrient deficiency caused from pregnancy. Of course I think low progesterone was also an issue, but I think we have to think of it as a tool, and not the whole tool box.

Anyways, I’m just rambling now but I hope the tryptophan might help. Wray has a good write up about it and the dose safety.

May 14, 2021
Don't know what to do
by: Joy

Hi Eileen

Oh dear that dreaded 20mg amount.  I seem to spend my life explaining just how incorrect that is.  This website has also gone into great detail about it.  All it does is aggrave the estrogen receptors making adverse symptoms much worse.  I can't understand why they just don't get it!  Please read the How to use Progesterone Cream page.

I am so glad that you ignored advice given, it was the right thing to do and to increase to 200mg.  I have just replied to another question on the same subject, I'll post it again here ...... 

Progesterone, when first using it can cause slight weight gain, but as the body adjusts it will improve.  If not enough progesterone is being used, then that will definitely cause weight gain.  You are clearly using enough, but one question.  Are you using a cream or oral progesterone, if oral then that could be your problem as about 96% gets destroyed but the gut and liver.  If you are using a cream, then you need to look at other things that are causing the weight gain.  Are you taking estrogen or testosterone?  That could also be the cause, we do not believe that any women needs to take either.  Use the search bar to find out more about this

You say that you don't have a problem with Insulin Resistance which is great, what about your thyroid, have you been tested?  People tend to blame progesterone when in fact they have other lifestyle issues going on.

Also remember that progesterone is NOT the 'cure all' for everything, I wish it was.  Progesterone can do so much but it needs help.  It would be up to you to find out what is causing your weight issues.  There are many suggestions on the website again, use the search bar, you'll find it most helpful.

Please do not be fooled into thinking that because you live in Florida and have a permanent tan that your vitamin D3 level is optimal, have you had a test done?
I would totally ignore that naturopath, clearly not very knowledgeable about progesterone and how it works.  There are girls as young as 13 who use progesterone, where does this doctor come from stating that it is great for menses and per-menopause?  It's great for everything, unbelievable!

You followed his/her advice resulting in your Estrogen Dominance symptoms i.e. Hot Flushes.

My advice is stop estrogen and just use progesterone.  If you don't want to increase the amount of progesterone used, then stick with that amount, it will just take longer for your body to adjust.  If you increase you will avoid going through those awful ED symptoms.  You can always reduce back down again to 200mg.  That is entirely up to you though, only you can make that decision.  Do bear in mind that hot flushes require 400mg, sometimes more.  Once the hot flushes have gone you can reduce back down again. 

Good luck

May 15, 2021
Trytophan
by: Anonymous

Thank you you for your input I did try that a few years ago but it made me feel more depressed I used to know a naturopathic doctor who told me I had one of those weird body chemistry’s where things had opposite effect for instance I tried valerian root once to help me sleep but it had me bouncing of wall lol also gaba makes me feel awful but anyway kind regards to you hope you find the answers

May 17, 2021
Hot flashes
by: Anonymous

Hi Joy thank you for your reply. I don’t use estrogen when I said I listened to advice I didn’t mean I went ahead and used it, also I use cream not oral. My thyroid full panel test was normal and when I upped my dosage to 500mg 12 years ago I’ve stayed with that so I cannot understand why I still get hot flashes and night sweats

May 20, 2021
Don't know what to do
by: Joy

Hi Eileen

Thanks for added information, it all helps. Something is causing your progesterone level to drop which has upset things. Stress destroys so much, so if stressed, increase the amount of cream until the stressful period passes, then reduce back down again. Also remember, as mentioned so many times on this website to use progesterone no less than twice a day, morning and again at night. This enables progesterone levels to remain stable.

Some main reasons that could cause progesterone levels to drop:

* lack of or drop in Vitamin D3 levels
* high estrogen
* high testosterone
* high LH
* high FSH sugars of any kind
* large meals
* alcohol
* stress
* insulin resistance
* high level of phytoestrogens in the diet

Again, I can't stress enough the importance of vit D3 and the co-factors, which by the way we should all be taking as they help to build the immune system which will help protect us against Covid.

Just a note on tryptophan which is extremely important especially if you do not eat meat. However for me, it did not work. I found Inositol more beneficial. It's strange, what suits one, doesn't necessarily suit another, same applies to progesterone.

Hope this helps you.

May 29, 2021
So many more factors at play
by: Anonymous

Without going in my life story, I can relate to a bit of what you described.

Magnesium is one of the other co-factors that is absolutely critical for me. It helped when I was still having periods and it's helped during menopause.

Read this for more info: https://larabriden.com/8-ways-that-magnesium-rescues-hormones

Also, what and when you eat is more important during menopause than when we were younger. Timing your meals and snacks so you are eating not letting your blood sugar fall too low is crucial. You may be suffering from adrenal fatigue in addition to menopause and as you probably know, hormones all "play off one another." They are tied in and cannot easily be treated separately.

https://butternutrition.com/real-cause-adrenal-fatigue-symptoms/

https://adrenalfatigue.org/eating-right-for-your-adrenal-glands-part-2-timing-your-meals-and-snacks/

https://marcellepick.com/adrenal-fatigue-menopause-symptoms-coming/

May 31, 2021
So many more factors at play
by: Joy

Hi there

You are absolutely correct about the importance of Magnesium and is, in my view, the most important of all co-factors.  The Vitamin D3 page mentioned explains this.  
Diet, of course, is always important.  If suffering from adrenal fatigue this 'cocktail' is excellent, I take it every day myself....

ADRENAL FATIGUE COCKTAIL
Take the following 1-2 times/day an hour before or after food.  Do NOT use this first thing in the morning.  This cocktail will nourish the adrenals when needed.

One application:
* 4oz/125ml freshly squeezed Orange Juice – the vitamin C makes sure that the minerals noted below get to the liver to nourish the adrenals
* 1/4 tsp of Cream of Tartar - this is an
excellent source of Potassium
* 1/4 tsp of fresh ground Himalayan Sea Salt - this is an excellent source of Sodium and other minerals

Mix the above at the start of the day. Drink it mid-morning, as well as mid-afternoon. In addition, any time that you are feeling particularly anxious it would be advisable to prepare another mixture and take it.

Please note: For those who have blood sugar problems, use lemon juice mixed with a little water, you are looking for vitamin C.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Share this page:
Find this page helpful? Please tell others. Here's how...

Would you prefer to share this page with others by linking to it?

  1. Click on the HTML link code below.
  2. Copy and paste it, adding a note of your own, into your blog, a Web page, forums, a blog comment, your Facebook account, or anywhere that someone would find this page valuable.

Search over 8,400 pages on this site...